Propranolol for akathisia

Common Questions and Answers about Propranolol for akathisia

inderal

I have symptoms that are related to both parkinsons and <span style = 'background-color: #dae8f4'>Akathisia</span>. more toward Akathisia. I have random muscle movements, a full body tremor that feels like it is originating in the center of my body and its similar to torture because it just wont stop and when it gets really bad i am practically paralyzed and just have to lay on my bed until it passes, and sometimes i feel this impending sense of doom... and i thought i was going crazy until i read the Akathisia description.
) It's so sad not to be able to take it because it's a wonder-drug <span style = 'background-color: #dae8f4'>for</span> me. I want to find a way to deal with this <span style = 'background-color: #dae8f4'>Akathisia</span> issue. I've been reading and researching and came across this article from the British Journal of Psychiatry: http://bjp.rcpsych.org/content/196/2/89.full In part it suggests Propranalol treatment of 40-80 mg a day twice daily. I was only taking 20mg daily. Was this perhaps too low and what's a tactful way to discuss this with my psychiatrist?
The seroquel and risperdal were given <span style = 'background-color: #dae8f4'>for</span> sleeping problems and the prozac <span style = 'background-color: #dae8f4'>for</span> anxiety. Anyhow, about 4 months after the addition of the Risperdal I started feeling extremly restless and like I was having constant abdominal spasms. I stopped all 3 of the meds and have been off of them 2 months now. I saw a neurologist who specializes in movement disorders and she is not sure if I have Akathisia or dyskinisia, based on the strange location of the symptom.
I have Akathisia from Abilify but it works for me most of the time so I didn't want to go off it. My pdoc added Propranolol, a beta blocker, 60mg a day, that stopped the Akathisia almost completely. Propranolol is actually mainly for high blood pressure but has "side effects" that takes care of Akathisia and anxiety. The only problem I have from it is orthostatic hypotension (dizziness upon standing) but all I have to do is stop and lean over for a few seconds and it passes.
Well, the unfortunate fact of the matter is that the <span style = 'background-color: #dae8f4'>Akathisia</span> side effect isn't manageable <span style = 'background-color: #dae8f4'>for</span> me.... Yesterday, I had to use a hefty Dose of benzos just to calm down. And believe me, I don't like taking my PRN benzos. I had to take ALL of my PRN medications (in the correct dosages) to finally get back to normal. The Akathisia also manifests itself with a bad manic episode as well; this combination has sent me to the hospital three times.
I have suffered from insomnia <span style = 'background-color: #dae8f4'>for</span> years adn recently I was put on <span style = 'background-color: #dae8f4'>Propranolol</span> <span style = 'background-color: #dae8f4'>for</span> Akathisia related to one of my other medications. I am having major insomnia now- only sleeping 2-3 hours a night- it is crazy. Is the longer acting Dose of this associated with less insomnia by any chance? any suggestions? I am on the immediate release ones.
I have <span style = 'background-color: #dae8f4'>Akathisia</span> from Abilify. To deal with it, I take a beta blocker, <span style = 'background-color: #dae8f4'>Propranolol</span>, and it works beautifully. Not only does it take care of the Akathisia it also treats anxiety. Once i ran out of Propranolol because it hadn't arrived from the mail order pharmacy and the Akathisia came back so I know two things... I still have it and Propranolol stops it.
One common side effect of Abilify is <span style = 'background-color: #dae8f4'>Akathisia</span>, a restless need to move. I have that but added <span style = 'background-color: #dae8f4'>Propranolol</span> and it stopped it completely with no other side effects.
Hi- I developed severe <span style = 'background-color: #dae8f4'>Akathisia</span> after taking risperdal at night <span style = 'background-color: #dae8f4'>for</span> sleep- it has been over 3 months since I have been off the meds and am suffering terribly. The neurologist I saw put me on xanax and I am up to 2 mg a day- divided throughout the day. As soon as the Dose wears off I begin feeling horribly, anxious, more restless. I have been taking the xanax since May- and origionally was on a Dose anywhere between .75 a day to maximum 1.
I take <span style = 'background-color: #dae8f4'>Propranolol</span>, a beta blocker, <span style = 'background-color: #dae8f4'>for</span> <span style = 'background-color: #dae8f4'>Akathisia</span> and anxiety. It works very well for anxiety. I think you may be having break-through depression and anxiety meaning it is working in spite of the drugs, not because of the drugs.
What's Akathisia?
I take <span style = 'background-color: #dae8f4'>Propranolol</span> <span style = 'background-color: #dae8f4'>for</span> <span style = 'background-color: #dae8f4'>Akathisia</span>. Its primary use is <span style = 'background-color: #dae8f4'>for</span> high blood pressure but it also works <span style = 'background-color: #dae8f4'>for</span> Akathisia and anxiety. I haven't found anything that states it causes memory problems. I would suspect the sleeping pills. Memory problems can also be caused by depression. The best thing you can do about it is to tell your psychiatrist was is happening with side effects.
I take Abilify and have <span style = 'background-color: #dae8f4'>for</span> more than two years. I developed <span style = 'background-color: #dae8f4'>Akathisia</span>, a movement disorder that stops when you stop the med. I take Propranolol, which is primarily used for high blood pressure and anxiety and also takes care of Akathisia. I have no other side effects from Abilify. It has worked well for me in dealing with depression.
The drug of choice <span style = 'background-color: #dae8f4'>for</span> the treatment of <span style = 'background-color: #dae8f4'>Akathisia</span> is also considered to be beta-blockers such as <span style = 'background-color: #dae8f4'>Propranolol</span> (Inderal) or metoprolol. The antihistamine cyproheptadine is found to be effective, though with shorter effect than beta blockers. Vitamin B6 is found to be effective for the treatment in some cases. Please discuss these treatment options with your doctor. Hope this helps you. Take care and regards!
Right now I take 15 mg but I have taken as much as 30mg. I did get <span style = 'background-color: #dae8f4'>Akathisia</span> from it (restlessness ) but added <span style = 'background-color: #dae8f4'>Propranolol</span> which stopped it. Akathisia is a common side effect.
However, it works so well <span style = 'background-color: #dae8f4'>for</span> my depression that I opted to take another pill to take care of the <span style = 'background-color: #dae8f4'>Akathisia</span> - <span style = 'background-color: #dae8f4'>Propranolol</span>, a beta blocker. It is working perfectly.
I also question whoever prescribed the propranol for you. While this medication can have a small affinity <span style = 'background-color: #dae8f4'>for</span> anxiety, here is a description of <span style = 'background-color: #dae8f4'>Propranolol</span> from the Physcians Desk Reference............... Uses: Chronic stable angina pectoris, hypertension, supraventricular dysrhythmias, migraine prophylaxis, pheochromocytoma and cyanotic spells related to hyoertrophic subaortic stenosis. These are conditions of the heart and vascular system.
Abilify has caused me to have <span style = 'background-color: #dae8f4'>Akathisia</span> (restless movements of legs/feet). I take <span style = 'background-color: #dae8f4'>Propranolol</span> <span style = 'background-color: #dae8f4'>for</span> it and found that it also is used for anxiety without being a benzo. It is a beta blocker which is primarily used to lower blood pressure.
Hope you can follow all the parenthesis. I also take Ambien and Klonopin <span style = 'background-color: #dae8f4'>for</span> sleep and <span style = 'background-color: #dae8f4'>Propranolol</span> <span style = 'background-color: #dae8f4'>for</span> <span style = 'background-color: #dae8f4'>Akathisia</span>. So, I take 7 psych drugs. The drugs you take aren't out of line, they just don't seem to be effective right now. By the way, having the two mood stabilizers is not redundant as Lamictal works best for depression and lithium works well for mania. As long as you are taking a mood stabilizer that works for you then you can take antidepressants.
MedHelp Health Answers